Hail, Jo Daviess
- When
- June 20, 12:30 PM CST
- Where
- Jo Daviess County, 3.63 mi E of East Dubuque
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.470, -90.560
Penny-sized hail fell near Menominee, IL at 1:30 pm June 20.
Scattered showers and thunderstorms moved southeast across northwest and north central Illinois during the afternoon and evening hours of June 20. Some of the storms produced damaging winds and penny to golf ball-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered showers and thunderstorms moved southeast across northwest and north central Illinois during the afternoon and evening hours of June 20. Some of the storms produced damaging winds and penny to golf ball-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 20, 1:59 AM CST, 10 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 259 AM CDT FRI JUN 20 2008 .SYNOPSIS... VERY QUIET WEATHER ACROSS THE FORECAST AREA THIS MORNING WITH VERY WEAK FLOW AND MODERATE NORTHWEST FLOW ALOFT. A SHORTWAVE MOVED ACROSS THE MIDWEST EARLIER THIS EVENING AND BROUGHT CONVECTION TO THE SOUTHWEST CWA AND POINTS WEST AND SOUTH UNTIL MID EVENING. A SECOND...WEAKER SHORTWAVE IS MOVING ACROSS SOUTHERN WISCONSIN AT THIS TIME...WITH SOME WEAK CONVECTION ACROSS NORTHERN IOWA AND SOUTHEASTERN MINNESOTA AS WELL. THIS CONVECTION IS SLOWLY DISSIPATING. ...LE... && .SHORT TERM...TODAY AND TONIGHT...THE FORECAST FOR TODAY AND TONIGHT DEPENDS UPON THE MOVEMENT OF SOME FAIRLY WEAK FEATURES...WHICH ARE NOT BEING HANDLED ESPECIALLY WELL BY THE MODELS. GFS IS PLAGUED BY SOME FEEDBACK TONIGHT...AND THE NAM IS MISSING THE CURRENT WEAK CONVECTION OVER SOUTHERN WISCONSIN AND MINNESOTA AND NORTHERN IOWA. FOR NOW THE WEAK COLD FRONT DUE TO DROP INTO THE AREA LATE THIS MORNING AND EARLY AFTERNOON SHOULD POP OFF SOME AFTERNOON AND EVENING CONVECTION...MAINLY ACROSS THE NORTHWEST. A SECOND WAVE DUE TO MOVE IN TONIGHT SHOULD ALSO GENERATE STORMS...BUT THE TIMING OF THIS SECOND WAVE IS PROBLEMATIC. HAVE PUT IN POPS FOR THIS FOR AFTER MIDNIGHT...WHICH WE DID NOT HAVE IN BEFORE. DID NOT CHANGE TEMPERATURE FORECAST VERY MUCH...WITH MID 80S FOR TODAY....AND UPPER 50S TO NEAR 60 OVERNIGHT TONIGHT. ...LE... .LONG TERM...SATURDAY THROUGH NEXT THURSDAY... NORTHWEST FLOW TO BE SEEN FOR THE WEEKEND WITH SEVERAL IMPULSES MOVING ALONG IN THE FLOW. MOISTURE FLUX FROM THE WET GROUND SHOULD RESULT IN CONVECTION DEVELOPING SATURDAY AND MAY BE SUSTAINED WITH ADDITIONAL VORT MAXES SATURDAY NIGHT/SUNDAY. BEYOND SUNDAY...NO CHANGES WERE MADE. ECMWF CONTINUES TO ADVERTISE A SIGNIFICANT MCS EVENT IN THE TUESDAY/TUESDAY NIGHT TIME FRAME. POPS FOR THIS EVENT WILL NEED TO BE INCREASED OVER THE NEXT SEVERAL DAYS. ...08... && .AVIATION... VFR CONDITIONS EXPECTED AT MOST LOCATIONS...OUTSIDE OF SCATTERED CONVECTION EXPECTED THIS AFTERNOON AND EVENING. WITHIN THE SCATTERED CONVECTION...MVFR CIGS AND IFR VISBYS CAN BE EXPECTED. A BAND OF CONVECTION IS ALSO POSSIBLE TOWARDS 12Z SATURDAY MORNING... WHICH WOULD ALSO BRING MVFR CIGS AND IFR VISBYS. ...LE... && .HYDROLOGY... RIVERS HAVE CRESTED WITH THE EXCEPTION OF GREGORY LANDING WHICH SHOULD CREST TODAY. ALL RIVERS WILL CONTINUE TO FALL THROUGH MONDAY. A SIGNIFICANT PRECIPITATION SYSTEM IS EXPECTED TO AFFECT THE AREA IN THE TUESDAY/WEDNESDAY TIME FRAME. CURRENT THINKING IS THAT THIS PRECIPITATION EVENT WILL SLOW THE RATE OF FALL ON AREA RIVERS. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && LE/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 912 AM CDT FRI JUN 20 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 912 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING FOR IOWA AND ILLINOIS ALONG AND NORTH OF INTERSTATE 80. THE MAIN THREAT IS LARGE HAIL UP TO GOLF BALL SIZE WITH WINDS UP TO 60 MPH A SECONDARY THREAT. THUNDERSTORMS...SOME SEVERE...ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG A SURFACE TROUGH THAT WILL BE MOVING SOUTHEAST INTO IOWA AND ILLINOIS DURING PEAK HEATING. AN UPPER LEVEL DISTURBANCE MOVING INTO THE AREA AFTER MIDNIGHT TONIGHT MAY BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. TUESDAY THROUGH THURSDAY...THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. MAJOR TO RECORD FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AND MOST TRIBUTARY RIVERS. THE THREAT FOR ADDITIONAL LEVEE BREACHES ALONG THE MISSISSIPPI RIVER WILL CONTINUE IN PORTIONS OF SOUTHEAST IOWA... WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. DETAILED INFORMATION CAN BE FOUND IN THE LATEST FLOOD STATEMENT PRODUCTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. HAASE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 120 PM CDT FRI JUN 20 2008 IAZ040>042-051>054-ILZ001-002-007-202000- BENTON IA-BUCHANAN IA-CARROLL IL-DELAWARE IA-DUBUQUE IA-JACKSON IA- JO DAVIESS IL-JONES IA-LINN IA-STEPHENSON IL- 120 PM CDT FRI JUN 20 2008 ...STRONG TO SEVERE THUNDERSTORMS DEVELOPING BETWEEN 130 AND 3 PM... AT 120 PM CDT...A RAPIDLY DEVELOPING BROKEN LINE OF THUNDERSTORMS WAS LOCATED FROM NEAR A WATERLOO TO DUBUQUE TO NORTH OF FREEPORT THAT WAS MOVING SOUTHEAST AT 20 TO 25 MPH. THIS LINE IS INTENSIFYING AND IS CAPABLE OF LARGE HAIL UP TO THE SIZE OF QUARTERS OR ISOLATED LARGER SIZES TO NEAR GOLF BALLS...HEAVY RAINFALL RATES OF OVER AN INCH AN HOUR AND GUSTY WINDS OF 30 TO 50 MPH WITH ISOLATED HIGHER GUSTS POSSIBLE. DUE TO SATURATED GROUNDS...MANY LOCATIONS...ESPECIALLY THOSE THAT RECEIVE AN ADDITIONAL INCH OR MORE OF RAIN IN LESS THAN AN HOUR ARE SUSCEPTABLE TO EXPERIENCE SIGNIFICANT PONDING OF WATER. NICHOLS
The Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 18:30 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
Penny-sized hail fell near Menominee, IL at 1:30 pm June 20.
Quarter-sized hail fell near Menominee, IL at 1:40 pm June 20. This report is from the NSSL SHAVE Project.
Wind gusts estimated to be 60 mph were observed in Galena, IL at 1:53 pm June 20. Pea-sized hail was also noted.
Wind gusts estimated to be 65 mph blew down a tree across Highway 20 east of Galena, IL at 2:06 pm June 20. This report was relayed by WREX-TV in Rockford.
Nickel-sized hail fell near Galena, IL at 2:30 pm June 20. This report is from the NSSL SHAVE Project.
Nickel-sized hail fell near Orangeville, IL at 2:30 pm June 20.
Golf ball-sized hail fell in Orangeville, IL around 2:30 pm June 20. This report was relayed by WREX-TV in Rockford.
Nickel-sized hail fell about 3 miles west of Cedarville, IL at 2:53 pm June 20.
Nickel to quarter-sized hail fell near Lone Tree Corners, IL at 6:11 pm June 20.
Dime to penny-sized hail fell about three miles west of Putnam, IL at 6:20 pm June 20.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116968, 116970, 116971, 116977, 116980, 116983, 117024, 116986, 117000, 117008.